Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

June 12, 2021Powell County, Kentucky

NWS Jackson, KY issued this special weather statement at Jun 12, 2021, 3:08 PM EDT for Powell County, Kentucky. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2021, 3:08 PM EDT (19:08 UTC)
Expired
Jun 12, 2021, 4:00 PM EDT
In force
52 min
Issued by
NWS Jackson, KY

County Powell County, KY

The radar

The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:24 PM EDTTSTM WND DMG1 Se Stanton, KYMULTIPLE TREES KNOCKED DOWN ALONG FURNACE ROAD.
Jun 12, 3:27 PM EDTTSTM WND DMG1 Ene Spout Springs, KYTREE KNOCKED DOWN NEAR INTERSECTION OF HAPPY TOP AND EDDIE RIDGE ROADS.
Jun 12, 3:27 PM EDTTSTM WND DMG2 S Rosslyn, KYTREE KNOCKED DOWN ALONG CAT CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WWUS83 KJKL 121908
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
308 PM EDT Sat Jun 12 2021

KYZ050-051-059-060-122000-
Montgomery-Menifee-Bath-Powell-
308 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN POWELL...SOUTHEASTERN
MONTGOMERY...SOUTHERN BATH AND WEST CENTRAL MENIFEE COUNTIES...

At 307 PM EDT, a strong thunderstorm was located over Bean, or 7
miles north of Stanton, moving south at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stanton, Jeffersonville, Camargo, Clay City, Westbend, Clay Lick,
Means, Levee, Powell Valley, Bowen, Walkers Crossing, Cedar Groves,
Lombard, Upper Spencer, Bean, Lower Spencer, Waltersville, Oggs
Station, Lucky Stop and Virden.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3804 8373 3782 8372 3779 8395 3780 8397
      3784 8396 3785 8398 3802 8396
TIME...MOT...LOC 1907Z 354DEG 11KT 3796 8384 

$$

GREIF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jun 12, 2:10 PM EDT, 58 minutes earlier.

Area forecast discussion, Jun 12, 2:10 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
210 PM EDT Sat Jun 12 2021

.UPDATE...
Issued at 145 PM EDT SAT JUN 12 2021

A cluster of rogue thunderstorms have developed over northern
parts of the CWA. This area will slowly drop southeast through
portions of the CWA generally north of the Mountain Parkway per
trends and CAMs. Have updated the forecast to include this threat
and also add in the latest obs and trends for the T/Td grids.
These updates have been sent to the NDFD and web servers along
with a fresh issuance of the ZFP, HWO, and SAFs to include the
thunder chances this afternoon.

UPDATE Issued at 1025 AM EDT SAT JUN 12 2021

14Z sfc analysis shows very weak high pressure over Kentucky in
the wake of low pressure moving off to the east. This has helped
to end the threat of showers, but also left behind plenty of low
clouds and early morning fog - locally dense. The fog has now
mostly cleared but low stratus remain. Look for this to gradually
lift and clear through the rest of the morning and into the
afternoon. Cannot rule out some sprinkles in the far east through
the morning and early afternoon before the lowest clouds clear.
Currently readings are rebounding from morning lows - reaching the
low to mid 70s - while dewpoints remain miserably high in the low
70s most places amid light winds. The current forecast is on
track so have mainly just added in the latest observations and
trends to the Sky/T/Td grids. These updates have been sent to the
NDFD and web servers along with fresh issuances of the HWO, zones,
and SAFs.

UPDATE Issued at 718 AM EDT SAT JUN 12 2021

Fog and stratus continue to reside across the area, but should
start to fade away over the next few hours. At this time, no need
for any further updates.

UPDATE Issued at 454 AM EDT SAT JUN 12 2021

Had a few showers pop up over the past few hours, so updated to
toss in a few isolated showers for the next few hours before they
exit to the southeast. Also, the fog has become a bit more
widespread and dense with multiple sites reporting a quarter of a
mile or less visibility. On the fence between a dense fog advisory
and SPS, but opted to go the SPS route for now to line up with RLX
and ILN. Updated the HWO to put the dense fog in as well. Forecast
updates have been made and sent.

&&

.SHORT TERM...(Today through Sunday)
Issued at 323 AM EDT SAT JUN 12 2021

A mixture of low clouds and fog will continue to impact east
Kentucky through dawn, thanks to the recent rainfall and a fairly
moist boundary layer. All of this fog and stratus will likely
erode after dawn as heights start to build aloft and the upper
level continues to pull away from the area. This means we should
see a lot more sunshine today and this in turn will boost high
temperatures back into the mid 80s. With dewpoints only expected
to mix down into the upper 60s today and clear skies tonight, we
should see a good dose of river valley fog tonight and could be
locally dense. On Sunday, a shortwave trough will cross the
northern Mid Atlantic States, driving a cold front southward
across the area. While forcing will be weak, should be plenty of
available moisture and convergence with the front to generate a
fairly good amount of shower and storm coverage by Sunday
afternoon. As the cold front pushes southward, the threat for rain
will end from north to south Sunday evening. Activity will be have
enough movement to limit any flood threat and shear is lacking for
any better organized storms.

.LONG TERM...(Sunday night through Friday)
Issued at 404 AM EDT SAT JUN 12 2021

A cold front will be departing Eastern Kentucky for the start of the
extended, bringing a chance showers and storms early into Monday
night. These will diminish quickly post frontal and with the help of
nocturnal cooling and northerly flow. In the upper levels, a
positively tilted trough will be present across the Eastern CONUS,
while a stout ridge resides across the Midwest. At the surface, a
low will be positioned in Eastern Canada, slowly working east
through the period. A shortwave within the longwave trough will
become apparent early next week, which will dig southward through
Wednesday. It is noteworthy to highlight the GFS is most bullish
with this wave, as upper level heights are much lower across the CWA
than compared to other guidance. With that said, the GFS has dialed
down the PoPs from previous runs, but still remains the outlier when
compared to the operational ECMWF, Canadian, and ensemble data. As
the shortwave rounds the Canadian vort and digs into Tuesday, the
GFS continues to suggest a slight chance of showers/storms along the
Virginia border late Monday and again Tuesday afternoon. The NBM is
in better agreement with PoPs Monday evening/night as there is
lowering heights and low-level moisture combined with upslope flow.
Given the agreement between soundings, ensemble data, and some of
the operational models, have left slight chance showers/storms along
the Virginia border. Guidance remains fuzzy on a solution for
Tuesday afternoon, but the set-up resembles Monday, so we could see
PoPs added in future updates.

Heights will then rebound Wednesday as a surface high edges in from
the north and west, which will also increase temperatures through
the end of the period. This will leave Eastern Kentucky under the
influence of subsidence, and thus, dry weather Wednesday and
Thursday. Another upper level wave will then bring a chance for
showers/storms late Friday and into the early weekend.

Overall, highs will start out warm, ranging from the mid to upper
80s Monday afternoon. They take a dip Tuesday and Wednesday, in the
upper 70s to low 80s, before warming through the end of the period.
As with the highs, lows will start seasonable before ranging between
the low to upper 50s Tuesday and Wednesday night. They will then
trend warmer through the end of the extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 210 PM EDT SAT JUN 12 2021

Aside from a small thunder chance north, and some initial MVFR
clouds around, VFR conditions will continue through the evening
hours. We then look for some river valley fog to build up enough
to bring visibility restrictions to most TAF sites later tonight.
This fog burn off by mid morning on Sunday with VFR conditions
thereafter. Winds will remain light through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...KAS
LONG TERM...BB
AVIATION...KAS/GREIF
Hazardous weather outlook, Jun 12, 1:50 PM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
150 PM EDT Sat Jun 12 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
150 PM EDT Sat Jun 12 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

A thunderstorm will be possible this afternoon, mainly north of
the Mountain Parkway.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday into Sunday night, Monday
evening, and again Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/GREIF

In the hours before

Local storm report, Jun 12, 11:19 AM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1119 AM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      1 SE LIBERTY            36.75N 84.19W
06/11/2021                   WHITLEY            KY   911 CALL CENTER

            REDBIRD RD REPORTED AS IMPASSABLE.

&&

HAS
Local storm report, Jun 12, 11:32 AM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1132 AM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            1 S LESBAS              37.06N 84.00W
06/11/2021                   LAUREL             KY   911 CALL CENTER

            REPORTED THAT STANDING WATER OVER THE ROAD
            MADE IT IMPASSABLE.

&&

HAS
Local storm report, Jun 12, 11:38 AM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1138 AM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLOOD            2 SW LESBAS             37.05N 84.02W
06/11/2021                   LAUREL             KY   911 CALL CENTER

            REPORTED THAT THE ROAD WAS COVERED AND
            IMPASSABLE.

&&

HAS
Special weather statement, Jun 12, 1:58 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
158 PM EDT Sat Jun 12 2021

KYZ044-050-051-121845-
Montgomery-Bath-Fleming-
158 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONTGOMERY...
NORTHWESTERN BATH AND FLEMING COUNTIES...

At 158 PM EDT, a strong thunderstorm was located over Craintown, or
near Flemingsburg, moving south at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Flemingsburg, Sharpsburg, Fairview, Pecks Ridge, Mount Carmel,
Nepton, Tilton, Pebble, Muses Mills, Hillsboro, Craintown, Sherburne,
Wallingford, Bethel, Plummers Landing, Cowan, Poplar Plains, Foxport,
Elizaville and Goddard.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3849 8359 3843 8358 3839 8347 3836 8346
      3835 8350 3833 8349 3812 8401 3816 8401
      3832 8384 3836 8388 3835 8390 3837 8390
      3836 8392 3842 8395 3844 8398 3849 8394
      3846 8385 3852 8364
TIME...MOT...LOC 1758Z 342DEG 28KT 3840 8379

GREIF
Special weather statement, Jun 12, 2:29 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
229 PM EDT Sat Jun 12 2021

KYZ050-051-121915-
Montgomery-Bath-
229 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY AND WESTERN BATH
COUNTIES...

At 229 PM EDT, a strong thunderstorm was located over Flat Creek, or
near Owingsville, moving south at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Sterling, Owingsville, Marshall, Jeffersonville, Camargo,
Sharpsburg, Levee, Preston, Reynoldsville, Sideview, Peasticks,
Walkers Crossing, Flat Creek, Coons Station, Odessa, Stepstone, Bean,
Bourbon Furnace, Gatewoods Station and Slate Valley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3810 8365 3801 8373 3801 8374 3799 8377
      3795 8377 3793 8379 3794 8397 3813 8407
      3829 8379 3829 8378
TIME...MOT...LOC 1829Z 345DEG 21KT 3817 8388

GREIF
Special weather statement, Jun 12, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
308 PM EDT Sat Jun 12 2021

KYZ050-051-059-060-122000-
Montgomery-Menifee-Bath-Powell-
308 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN POWELL...SOUTHEASTERN
MONTGOMERY...SOUTHERN BATH AND WEST CENTRAL MENIFEE COUNTIES...

At 307 PM EDT, a strong thunderstorm was located over Bean, or 7
miles north of Stanton, moving south at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stanton, Jeffersonville, Camargo, Clay City, Westbend, Clay Lick,
Means, Levee, Powell Valley, Bowen, Walkers Crossing, Cedar Groves,
Lombard, Upper Spencer, Bean, Lower Spencer, Waltersville, Oggs
Station, Lucky Stop and Virden.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3804 8373 3782 8372 3779 8395 3780 8397
      3784 8396 3785 8398 3802 8396
TIME...MOT...LOC 1907Z 354DEG 11KT 3796 8384

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:31 PM EDTAreal Flood AdvisoryJKLPulaski3 hr
Jun 11, 8:38 PM EDTSpecial Weather StatementJKLWayne37 min
Jun 11, 8:54 PM EDTAreal Flood AdvisoryJKLWayne3 hr
Jun 11, 9:18 PM EDTSpecial Weather StatementJKLWayne12 min
Jun 12, 12:35 AM EDTAreal Flood AdvisoryJKLFloyd, Martin, Pike3 hr
Jun 12, 1:58 PM EDTSpecial Weather StatementJKLFleming47 min
Jun 12, 2:16 PM EDTAreal Flood AdvisoryJKLFleming2 hr
Jun 12, 2:29 PM EDTSpecial Weather StatementJKLBath, Montgomery46 min
Jun 12, 2:39 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery36 min
Jun 12, 2:59 PM EDTAreal Flood AdvisoryJKLBath, Montgomery103 min
Jun 12, 3:34 PM EDTSpecial Weather StatementJKLLee, Powell41 min
Jun 12, 3:54 PM EDTSpecial Weather StatementJKLEstill, Lee51 min
Jun 12, 4:06 PM EDTAreal Flood AdvisoryJKLEstill, Montgomery, Powell91 min
Jun 12, 4:50 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Rockcastle40 min
Jun 12, 4:51 PM EDTSevere Thunderstorm WarningJKLPulaski39 min
Jun 12, 5:13 PM EDTSpecial Weather StatementJKLMcCreary, Wayne, Whitley62 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.